Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 92, NWS La Crosse, WI

August 9, 1999Fillmore County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 9, 1999, 1:39 PM CDT for Fillmore County, Minnesota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 9, 1999, 1:39 PM CDT (18:39 UTC)
Expired
Aug 9, 1999, 2:40 PM CDT
In force
61 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Fillmore County, MN

The radar

The La Crosse radar (KARX), 74 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 6.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

992 
WUUS1 KLSE 091839 RRA
SVRLSE
MNC045-091940-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
139 PM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FILLMORE COUNTY IN SOUTHEASTERN MINNESOTA

* UNTIL 240 PM CDT

* AT 140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF CHATFIELD...OR 10 MILES SE OF
  ROCHESTER... MOVING SE AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHATFIELD BY 145 PM
  PILOT MOUND BY 155 PM
  LANESBORO BY 200 PM

THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM
WINDOWS.

GL/DAB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:15 AM CDT, 10 hours 24 minutes earlier.

Area forecast discussion, Aug 9, 3:15 AM CDT, 10 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 AM CDT MON AUG 9 1999

THE POSSIBILITY OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO TONIGHT WILL
BE THE MAIN CONCERN OF THE FORECAST PERIOD.

LATEST SURFACE ANALYSIS HAD A HIGH CENTER OVER SOUTHERN WISCONSIN...AND
A BROAD AREA OF LOW PRESSURE OVER THE DAKOTAS. A COUPLE OF WEAK LOW
CENTERS ONE IN CENTRAL NORTH DAKOTA AND A SECOND IN NORTHWEST SOUTH
DAKOTA. A WARM FRONT WAS EXTENDING FROM THE NORTHERN LOW DOWN INTO
SOUTHWEST MINNESOTA. A TROUGH EXTENDED SOUTHWEST FROM THE SOUTHERN LOW
INTO NORTHEASTERN COLORADO. THERE WAS A WEDGE OF HIGHER DEWPOINTS WITH
VALUES INTO THE MIDDLE 60S UP INTO SOUTHERN NORTH DAKOTA AHEAD OF THE
SURFACE LOWS. KABR AND KMPX RADARS SHOWED AN AREA OF THUNDERSTORMS HAD
DEVELOPED JUST TO THE NORTH OF THE WARM FRONT AND WERE MOVING TO THE
SOUTHEAST ALONG IT. WATER VAPOR SATELLITE IMAGERY HAD A COUPLE OF SHORT
WAVES...THE FIRST IN SOUTHEAST SASKATCHEWAN MOVING TO THE EAST
SOUTHEAST...THE SECOND IN EXTREME WESTERN SASKATCHEWAN MOVING TO THE
SOUTHEAST.

ETA 00Z RUN HAD A VERY GOOD REPRESENTATION OF SURFACE AND UPPER LEVEL
FEATURES AT 06Z. LAYER POTENTIAL VORTICITY FROM 200 TO 400 MB HAD A
COUPLE OF 2.5 PVU MAXIMA WHICH CAPTURED THE SHORT WAVES IN SASKATCHEWAN
WELL. ETA 2M DEWPOINTS WERE VERY GOOD AND THE SURFACE PRESSURE PATTERN
WAS VERY CLOSE TO REALITY. ETA FORECASTS THE LEADING POTENTIAL
VORTICITY MAXIMA TO SHEAR OUT DURING THE DAY AS IT PROGRESSES TO THE
SOUTHEAST. THE SECOND MAXIMA MAINTAINS ITS STRENGTH AND REACHES CENTRAL
MINNESOTA BY 10/06Z...AND CENTRAL WISCONSIN BY 10/12Z. AS SURFACE
SYSTEM MOVES TO THE EAST TODAY...WARM FRONT SHOULD BE NEAR A
MSP-LSE-DBQ LINE BY 10/00Z. ETA FORECAST 2M DEWPOINTS TO INCREASE
ACROSS THE FORECAST AREA AS THE WARM FRONT SWEEPS TO THE EAST...AND
INSTABILITY INCREASES BETWEEN 09/18Z AND 10/06Z. CAPE VALUES INCREASING
TO 2000 TO 4000 J/KG BY THIS EVENING. MODEL SOUNDING SHOWED FAIRLY
SIGNIFICANT SHEAR FOR THIS AFTERNOON INTO TONIGHT ACROSS THE FORECAST
AREA. GOOD SYNOPTIC SCALE FORCING CAN BE SEEN IN Q-VECTOR CONVERGENCE
IN 850 TO 700 MB LAYER...STRONG WARM AIR ADVECTION AT 850 MB...
MODERATE TO STRONG ISENTROPIC LIFT IN 305 TO 310 K LAYER FROM 18Z TO
10/06Z.

ALL THE INGREDIENTS SEEM TO BE COMING TOGETHER FOR A SIGNIFICANT SEVERE
WEATHER EVENT LATE THIS AFTERNOON INTO TONIGHT FOR THE FORECAST AREA.
SPCS MODERATE RISK FOR THE AREA LOOKS VERY REASONABLE. THERE MAY BE A
PERIOD OF CONVECTION MOVING THROUGH THIS MORNING AS THE CURRENT STORMS
MOVE TO THE SOUTHEAST ALONG THE WARM FRONT AND EVENTUALLY INTO
SOUTHEAST MINNESOTA. THUNDERSTORMS SHOULD REDEVELOP LATER THIS AFTERNOON
...PROBABLY GOING SEVERE WITH LARGE HAIL AND STRONG WINDS A GOOD
BET...WITH EVEN THE POSSIBILITY OF ISOLATED TORNADOS.

.LSE...NONE.

NELSON

In the hours before

Special weather statement, Aug 9, 11:45 AM CDT, 1 hour 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON AUG 9 1999

...A MODERATE RISK FOR SEVERE WEATHER ACROSS MUCH OF THE AREA LATER
THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF
SEVERE WEATHER ALONG AND NORTH OF AN AUSTIN MINNESOTA...TO DECORAH
IOWA...TO RICHLAND CENTER WISCONSIN LINE. SOUTH OF THIS LINE THERE IS
A SLIGHT RISK FOR SEVERE WEATHER...IN NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN.

LATE THIS MORNING A COLD FRONT WAS LOCATED IN THE EASTERN DAKOTAS...
WHILE A WARM FRONT STRETCHED FROM NEAR SIOUX FALLS SD TO NEAR WATERLOO
IOWA.  THE WARM FRONT IS EXPECTED TO LIFT NORTH THIS AFTERNOON...WITH A
MOIST AND UNSTABLE AIRMASS SPREADING ACROSS THE AREA.  THE COLD FRONT
WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...AND ACROSS
WISCONSIN TONIGHT.

AS THE COLD FRONT SLICES INTO THE UNSTABLE AIRMASS...MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THIS AFTERNOON...THEN PUSH
EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE
LOWER AND MIDDLE LEVEL WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE
FOR ORGANIZED STORMS AND SUPERCELLS. THE SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS A GOOD BET
LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND
MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER UPDATES ON THIS THREAT FOR SEVERE WEATHER.

RRS
Special weather statement, Aug 9, 11:45 AM CDT, 1 hour 54 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-101200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1145 AM CDT MON AUG 9 1999

...A MODERATE RISK FOR SEVERE WEATHER ACROSS MUCH OF THE AREA LATER
THIS AFTERNOON AND THIS EVENING...

THE STORM PREDICTION CENTER HAS INDICATED THERE IS A MODERATE RISK OF
SEVERE WEATHER ALONG AND NORTH OF AN AUSTIN MINNESOTA...TO DECORAH
IOWA...TO RICHLAND CENTER WISCONSIN LINE. SOUTH OF THIS LINE THERE IS
A SLIGHT RISK FOR SEVERE WEATHER...IN NORTHEAST IOWA AND FAR SOUTHWEST
WISCONSIN.

LATE THIS MORNING A COLD FRONT WAS LOCATED IN THE EASTERN DAKOTAS...
WHILE A WARM FRONT STRETCHED FROM NEAR SIOUX FALLS SD TO NEAR WATERLOO
IOWA.  THE WARM FRONT IS EXPECTED TO LIFT NORTH THIS AFTERNOON...WITH A
MOIST AND UNSTABLE AIRMASS SPREADING ACROSS THE AREA.  THE COLD FRONT
WILL PUSH ACROSS MINNESOTA THIS AFTERNOON AND EVENING...AND ACROSS
WISCONSIN TONIGHT.

AS THE COLD FRONT SLICES INTO THE UNSTABLE AIRMASS...MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP IN WESTERN MINNESOTA THIS AFTERNOON...THEN PUSH
EAST ACROSS THE AREA DURING THE LATE AFTERNOON AND EVENING HOURS. THE
LOWER AND MIDDLE LEVEL WIND PROFILE IN THE ATMOSPHERE WILL BE FAVORABLE
FOR ORGANIZED STORMS AND SUPERCELLS. THE SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS...LARGE HAIL AND ISOLATED TORNADOES.

STORM SPOTTER GROUPS SHOULD REMAIN ALERT...AS ACTIVATION IS A GOOD BET
LATE THIS AFTERNOON AND EVENING...ROUGHLY BETWEEN THE HOURS OF 5 PM AND
MIDNIGHT. STAY TUNED TO YOUR FAVORITE SOURCE OF WEATHER INFORMATION
FOR LATER UPDATES ON THIS THREAT FOR SEVERE WEATHER.

RRS
Special weather statement, Aug 9, 12:15 PM CDT, 1 hour 24 minutes before
IAZ131-067-037-089-091800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT MON AUG 9 1999

...THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...

AT 1210 PM...DOPPLER RADAR IN LA CROSSE WAS INDICATING SCATTERED
THUNDERSTORMS MOVING INTO NORTHEAST IOWA FROM SOUTHCENTRAL MINNESOTA AND
NORTHCENTRAL IOWA.  THESE STORMS CONTINUE TO PRODUCE HEAVY RAIN AND
LIGHTNING...AND ISOLATED REPORTS OF DIME-SIZED HAIL.  THE MASON CITY
AIRPORT RECEIVED ONE-HALF INCH DIAMETER HAIL AND CLEAR LAKE HAD
NICKEL-SIZED HAIL.  AT 1213 PM...DOPPLER RADAR INDICATED THIS
PARTICULAR STORM WAS WEAKENING AS IT MOVED TOWARD FLOYD COUNTY.

THE THUNDERSTORMS ARE MOVING SOUTHEAST AT 40 MPH AND WILL MOVE THROUGH
THE AREA BY 130 PM.  THE NATIONAL WEATHER SERVICE IN LA CROSSE IS
MONITORING THE THUNDERSTORMS AND WILL ISSUE FURTHER UPDATES AS NEEDED.
TAKE PRECAUTIONS NOW FOR THESE THUNDERSTORMS AND STAY TUNED TO YOUR
FAVORITE WEATHER SOURCE FOR UPDATES.

DB
Special weather statement, Aug 9, 12:15 PM CDT, 1 hour 24 minutes before
IAZ131-067-037-089-091800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1215 PM CDT MON AUG 9 1999

...THUNDERSTORMS MOVING ACROSS NORTHEAST IOWA...

AT 1210 PM...DOPPLER RADAR IN LA CROSSE WAS INDICATING SCATTERED
THUNDERSTORMS MOVING INTO NORTHEAST IOWA FROM SOUTHCENTRAL MINNESOTA AND
NORTHCENTRAL IOWA.  THESE STORMS CONTINUE TO PRODUCE HEAVY RAIN AND
LIGHTNING...AND ISOLATED REPORTS OF DIME-SIZED HAIL.  THE MASON CITY
AIRPORT RECEIVED ONE-HALF INCH DIAMETER HAIL AND CLEAR LAKE HAD
NICKEL-SIZED HAIL.  AT 1213 PM...DOPPLER RADAR INDICATED THIS
PARTICULAR STORM WAS WEAKENING AS IT MOVED TOWARD FLOYD COUNTY.

THE THUNDERSTORMS ARE MOVING SOUTHEAST AT 40 MPH AND WILL MOVE THROUGH
THE AREA BY 130 PM.  THE NATIONAL WEATHER SERVICE IN LA CROSSE IS
MONITORING THE THUNDERSTORMS AND WILL ISSUE FURTHER UPDATES AS NEEDED.
TAKE PRECAUTIONS NOW FOR THESE THUNDERSTORMS AND STAY TUNED TO YOUR
FAVORITE WEATHER SOURCE FOR UPDATES.

DB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:23 PM CDTSevere Thunderstorm WarningARXOlmsted57 min
Aug 9, 2:36 PM CDTSevere Thunderstorm WarningARXHouston54 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.